Montana, 2011High Wind in Montana, June 17, 2011
June 17, 2011 · NWS GGW · 3 events in 3 counties and zones
A storm system that moved east across Canada brought high winds to the northeast corner of Montana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system that moved east across Canada brought high winds to the northeast corner of Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 9:42 AM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 17, 9:42 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1042 AM MDT FRI JUN 17 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY...
NW- SE ORIENTED UPPER THROUGH ROTATING N ACROSS THE CWA THIS MORN.
MODELS INDICATE PART OF THIS INTENSIFYING AND CLOSING OFF OVER E
MT. ISOLATED TSTORMS IN OUR E...BUT SLIGHTLY LESS UNSTABLE IN OUR
W AS INDICATED BY THE 12Z KGGW SOUNDING. MODELS INDICATE OUR MOST
W COUNTIES...PHILLIPS AND PETROLEUM WILL AVOID MOST OF THE
RAINFALL AS INDICATED BY 88D RADAR LOOP AS WELL. PRECIP WILL BE
ENDING FROM S TO N DURING THE AFTERNOON.
SURFACE LOW NEAR ISN MOVING N AND GRADIENTS TIGHTENING RAPIDLY WITH
IT...SO WILL BE RAISING WINDS SPEEDS...AND THIS WILL REQUIRE A
LAKE WIND ADVISORY AS WELL. SIMONSEN
PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH
SUNDAY...STRONG SHORTWAVE WILL ROTATE NORTHEAST ACROSS EASTERN
MONTANA TODAY AS IT SPINS AROUND AN UPPER LOW CENTERED IN ALBERTA.
A WIDESPREAD AREA OF RAIN CURRENTLY BETWEEN FORT PECK LAKE AND
NORTHERN WYOMING WILL MOVE NORTH ACROSS THE FORECAST AREA THIS
MORNING. WITH THIS RAIN MOVING OVER SATURATED GROUND...WILL
MAINTAIN THE FLASH FLOOD WARNING FOR NOW. ALSO...SCATTERED SHOWERS
AND THUNDERSTORMS HAVE BEEN DEVELOPING AND MOVING NORTH AHEAD OF
THE MAIN AREA OF RAIN. SOME OF THESE SHOWERS HAVE HAD VERY HEAVY
RAIN INCLUDING 1.04 INCHES IN 3 HOURS SINCE MIDNIGHT AT MEDICINE
LAKE AND RADAR INDICATING EVEN HEAVIER RAIN NEARBY. PRECIPTABLE
WATER HAVE BEEN AS HIGH AS 1.3 INCHES IN THE EAST OVERNIGHT.
DRY SLOT WILL MOVE INTO EASTERN MONTANA IN THE LATE MORNING AND AFTERNOON
BEHIND THE SHORTWAVE. THIS WILL END THE WIDESPREAD RAIN AND
POSSIBLY BRING SOME BREAKS IN THE CLOUDS THIS AFTERNOON.
HOWEVER...THIS WILL ALLOW THE ATMOSPHERE TO BECOME SOMEWHAT
UNSTABLE ALLOWING A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON. WILL MENTION A CHANCE OF IT THIS AFTERNOON.
LOSS OF DAYTIME HEATING AND THE WAVE EXITING THE REGION WILL END
THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS AFTER SUNSET THIS
EVENING.
THE UPPER LOW WILL STAY OVER ALBERTA THIS WEEKEND. WITH SOME SUN
EXPECTED ON SATURDAY...AIRMASS WILL BECOME UNSTABLE IN THE
AFTERNOON ALLOWING FOR SOME THUNDERSTORMS IN THE AFTERNOON. A FEW
STORMS MAY BE ON THE STRONGER SIDE ACROSS THE EAST.
ANOTHER WAVE ROTATING AROUND THE ALBERTA LOW MOVES ACROSS MONTANA
AND WYOMING ON SUNDAY. WHILE THE MAIN PART OF THE WAVE IS EXPECTED
TO MOVE THROUGH WYOMING...THE UPPER TROUGH AXIS WILL COMBINE WITH
UNSTABLE AIR TO PRODUCE SOME THUNDERSTORMS IN THE AFTERNOON. SPC
INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY. IT
LOOKS LIKE THE BEST CHANCE OF SEVERE WEATHER WILL BE IN THE
AFTERNOON.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
SUNDAY NIGHT THROUGH SATURDAY... THE LONG TERM FORECAST PERIOD BEGINS
IN THE MIDDLE OF A VERY WET PATTERN WHICH WE MAY ONLY GET A BRIEF
BREAK FROM IN THE MIDDLE OF NEXT WEEK. EXPECT THE SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH TUESDAY AFTERNOON BEFORE WE GET
ANY BREAK IN THE WEATHER PATTERN.
THE CWA IS IN BETWEEN TO UPPER LOWS ONE PASSING TO THE THE SOUTH
MONDAY AND TUESDAY AND ONE BEING PULLED TO THE NORTHWEST AND
WRAPPED INTO A LARGER UPPER LOW OVER THE GULF OF ALASKA MONDAY
AFTERNOON. AN UPPER LEVEL RIDGE BUILDING IN FROM THE WEST AND
BEGIN DRYING THINGS OUT TUESDAY NIGHT THROUGH THURSDAY.
TEMPERATURES WILL ALSO FINALLY FEEL WARMER DURING THIS PERIOD OF
TIME.
MODELS START TO DISAGREE AS THE AFOREMENTIONED UPPER LOW OVER THE
GULF OF ALASKA SINKS OVER THE PACIFIC NORTHWEST ALL MODELS SHOW
THIS HAPPENING THURSDAY AFTERNOON/EVENING TIME FRAME. AFTER THIS
HOWEVER THEY DISAGREE ON WHAT HAPPEN NEXT...AS THE MODELS ARE ALL
OVER THE PLACE WITH WHERE THIS NEXT LARGE COMPLEX UPPER LOW MOVES
AND HOW IT EFFECTS THE WEATHER OF EASTERN MONTANA. SO KEPT THE
FORECAST AS CLOSE TO CLIMO AS POSSIBLE STARTING THURSDAY NIGHT
THROUGH SATURDAY MORNING. RSMITH
&&
.AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS MOVE OVER THE REGION TODAY AT ALL
TERMINALS. MVFR...AND POSSIBLY EVEN IFR...CEILINGS AND VISIBILITY
WILL PUSH IN FROM SOUTH TO NORTH AS WIDESPREAD LIGHT TO MODERATE
RAINFALL DEVELOPS. THESE CONDITIONS WILL LAST THROUGH MOST OF
TODAY WITH A BREAK IN THE PRECIPITATION FOR THE KOLF AND KGDV
TERMINAL BY AFTERNOON. WINDS WILL INCREASE TO 10 TO 20 KNOTS OUT
OF THE NORTHWEST LATE TONIGHT...AND WILL REMAIN THAT WAY THROUGH
FRIDAY EVENING WITH THIS UPPER LEVEL STORM SYSTEM. RSMITH
&&
.HYDROLOGY...
EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR HINSDALE
THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVELS THROUGH
NEXT WEEKEND AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE
RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE
MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK
AND WILLOW CREEK. TRIPLE CREEK RESERVOIR IN S VALLEY COUNTY IS IN
DANGER OF FAILING...WHICH EMPTIES INTO LONE TREE CREEK...THEN INTO
WILLOW CREEK.
FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY
CREEKS ACROSS PETROLEUM COUNTY.
WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 65K
CFS. THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA
BORDER WILL CONTINUE TO REMAIN HIGH DUE TO THESE RELEASES COMBINED
WITH THE WATER FLOWING FROM THE MILK RIVER. LITTLE CHANGE IN
RIVER LEVEL IS EXPECTED OVER THE WEEKEND.
MULTIPLE PERIODS OF VARYING DEGREES OF RAINFALL ARE LIKELY OVER
THE NEXT SEVERAL DAYS...BEGINNING TODAY. CURRENT ANALYSIS OF THE
LATEST WEATHER MODELS INDICATE A POTENTIAL FOR WIDESPREAD
RAIN...HEAVY AT TIMES...OF AN INCH TO ALMOST TWO INCHES...MAINLY
ACROSS OUR EASTERN ZONES. FLASH FLOOD WATCH CONTINUES IN EFFECT
FOR TODAY.
THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF
RAIN...SOMETIMES LOCALLY HEAVY...THROUGH EARLY NEXT WEEK. WITH
WIDESPREAD SATURATED GROUND FROM RECENT RAINS...FLASH FLOODING
WILL BE POSSIBLE FROM ANY HEAVY RAIN STORM THAT DEVELOPS.
&&
.CLIMATE...
GLASGOW HAS NOT YET HAD AN 80 DEGREE TEMPERATURE YET THIS
YEAR...WHICH IS NOW A RECORD FOR BEING SO LATE. THE PREVIOUS
RECORD FOR LATEST FIRST 80 DEGREE WAS JUN 16TH 1899. WE CAME VERY
CLOSE WITH 79 FOR A HIGH ON JUN 5TH...BUT THE NEXT CHANCE OF AN 80
DEGREE TEMPERATURE WON'T BE UNTIL AT LEAST LATE NEXT WEEK.
SIMONSEN
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...
NORTHERN VALLEY...EASTERN ROOSEVELT.
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 9:46 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1046 AM MDT FRI JUN 17 2011
MTZ016-021-059-060-181200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
1046 AM MDT FRI JUN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT FOR THE MUSSELSHELL RIVER ALONG
THE PETROLEUM/GARFIELD COUNTY LINE AND SMALL STREAMS IN PHILLIPS
COUNTY.
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 8 PM
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ONGOING FLOODING WILL LINGER ON THE MISSOURI...MILK AND
MUSSELSHELL RIVERS FOR THE FORESEEABLE FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ017-022-023-181200-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
1046 AM MDT FRI JUN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. HEAVY RAIN OVER
SATURATED GROUND WILL MAKE CONDITIONS FAVORABLE FOR FLASH
FLOODING IN ANY AREAS WHERE HEAVY RAIN OCCURS.
THERE IS A LAKE WIND ADVISORY IN EFFECT FOR FORT PECK LAKE UNTIL
8 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY. A FEW
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL...ESPECIALLY ALONG AND EAST OF THE YELLOWSTONE RIVER.
ONGOING FLOODING WILL LINGER ON THE MISSOURI...MILK AND
MUSSELSHELL RIVERS FOR THE FORESEEABLE FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-024>027-061-062-181200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN VALLEY-EASTERN ROOSEVELT-
1046 AM MDT FRI JUN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. HEAVY RAIN OVER
SATURATED GROUND WILL MAKE CONDITIONS FAVORABLE FOR FLASH
FLOODING
IN ANY AREAS WHERE HEAVY RAIN OCCURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY. A FEW
STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY
ALONG AND EAST OF THE YELLOWSTONE RIVER.
ONGOING FLOODING WILL LINGER ON THE MISSOURI...MILK AND
MUSSELSHELL RIVERS FOR THE FORESEEABLE FUTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 17, 9:46 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1046 AM MDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 2 NNE FROID 48.36N 104.47W
06/17/2011 M1.70 INCH ROOSEVELT MT TRAINED SPOTTER
MEASURED 1.70 INCHES OF PRECIP AS OF 10 AM. JUST STARTED
RAINING HARD AGAIN.
&&
RMORGANLocal storm report, Jun 17, 11:08 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1208 PM MDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 3 NW SCOBEY 48.83N 105.47W
06/17/2011 M1.75 INCH DANIELS MT TRAINED SPOTTER
MEASURED 1.75 INCHES OF PRECIP AS OF NOON TODAY.
&&
RMORGANLocal storm report, Jun 17, 11:58 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1258 PM MDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 3 SW DAGMAR 48.55N 104.24W
06/17/2011 M3.30 INCH SHERIDAN MT PUBLIC
MEASURED 3.30 INCHES OF PRECIP FROM 5 PM THURSDAY THROUGH
NOON TODAY.
&&
RMORGANHigh Wind, Sheridan
- When
- June 17, 1:58 PM MST to 9:00 PM MST
- Where
- Sheridan forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Comertown DOT site reported a gust of 65 mph at 1358 MST. A report at 1450 MST from Wesby said 60 mph wind gusts broke large limbs and stripped leaves from trees. At 1556 MST the Crosby RAWS reported a gust to 63 mph with sustained winds at 45 mph.
High Wind, Eastern Roosevelt
- When
- June 17, 2:30 PM MST to 9:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
The US 2 Stateline DOT sensor reported several hours of sustained winds between 30 and 40 mph with gusts over 40 mph.
High Wind, Daniels
- When
- June 17, 3:00 PM MST to 9:00 PM MST
- Where
- Daniels forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
A MesoWest observation reported 2 hours of sustained winds over 40 mph. The Scobey Airport (Super AWOS) recorded sustained winds winds 30 to 40 mph with gusts 40 to 50 mph for several hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 17 to 18, 2011$163 million · 52 kt wind · 11 events
- Rip Current in Texas, June 17, 20111 death · 1 event
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112.75 in hail · 60 events
- Hail and Damaging Wind in Ohio, June 17, 2011$101,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Maryland, June 17, 2011$54,000 · 1 in hail · 13 events
- Damaging Winds in Maryland, June 17, 2011$75,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Kansas, June 17, 2011$56,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2011$6,000 · 2 in hail · 22 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112 in hail · 22 events
- Hail and Damaging Winds in Illinois, June 17, 2011$19,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 17, 2011$6,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Ohio, June 17, 2011$4,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307562, 307565, 307560.